Alert archive / Indiana / Red Flag Warnings in 2010

Red Flag Warning 7, NWS Indianapolis, IN

October 21, 201039 counties in Indiana

NWS Indianapolis, IN issued this red flag warning at Oct 21, 2010, 3:08 AM EDT for 39 counties in Indiana. It took effect at Oct 21, 2010, 2:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 21, 2010, 3:08 AM EDT (07:08 UTC)
In effect from
Oct 21, 2010, 2:00 PM EDT
Expired
Oct 21, 2010, 8:00 PM EDT
In force
6 hr
Issued by
NWS Indianapolis, IN
All 39 counties

Bartholomew County, IN, Boone County, IN, Brown County, IN, Carroll County, IN, Clay County, IN, Clinton County, IN, Daviess County, IN, Decatur County, IN, Delaware County, IN, Fountain County, IN, Greene County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Jackson County, IN, Jennings County, IN, Johnson County, IN, Knox County, IN, Lawrence County, IN, Madison County, IN, Marion County, IN, Martin County, IN, Monroe County, IN, Montgomery County, IN, Morgan County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Sullivan County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Vigo County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 15 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2010-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2010-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2749 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

780 
WWUS83 KIND 210708
RFWIND

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
308 AM EDT THU OCT 21 2010

...RED FLAG WARNING IN EFFECT FOR THIS AFTERNOON...

.A COMBINATION OF CONTINUED DRY CONDITIONS...LOW AFTERNOON
RELATIVE HUMIDITIES...AND STRONG GUSTY WINDS WILL LEAD TO
CRITICAL FIRE DANGER CONDITIONS ONCE AGAIN THIS AFTERNOON.

INZ021-028>031-035>049-051>057-060>065-067>072-211515-
/O.UPG.KIND.FW.A.0006.101021T1800Z-101022T0000Z/
/O.NEW.KIND.FW.W.0007.101021T1800Z-101022T0000Z/
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
308 AM EDT THU OCT 21 2010

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM EDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN
EFFECT. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN INDIANA...21...28...29...30...31...35...36...37...38
...39...40...41...42...43...44...45...46...47...48
...49...51...52...53...54...55...56...57...60...61
...62...63...64...65...67...68...69...70...71...72

FUEL MOISTURES AVERAGING 7 TO 8 PERCENT...ALONG WITH AFTERNOON
RELATIVE HUMIDITY APPROACHING 25 PERCENT AND WINDS OF 15 TO 20 MPH
WITH GUSTS AROUND 25 MPH WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS ONCE AGAIN THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

SMF
3 follow-up statements
461 
WWUS83 KIND 211500
RFWIND

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1100 AM EDT THU OCT 21 2010

...RED FLAG WARNING IN EFFECT FOR THIS AFTERNOON...

.A COMBINATION OF CONTINUED DRY CONDITIONS...LOW AFTERNOON
RELATIVE HUMIDITIES...AND STRONG GUSTY WINDS WILL LEAD TO
CRITICAL FIRE DANGER CONDITIONS ONCE AGAIN THIS AFTERNOON AND
EARLY THIS EVENING.

INZ021-028>031-035>049-051>057-060>065-067>072-212300-
/O.CON.KIND.FW.W.0007.101021T1800Z-101022T0000Z/
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1100 AM EDT THU OCT 21 2010

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM EDT THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM EDT THIS EVENING. 

FUEL MOISTURES AVERAGING 7 TO 8 PERCENT...ALONG WITH AFTERNOON
RELATIVE HUMIDITY APPROACHING 25 PERCENT AND WINDS OF 15 TO 20 MPH
WITH GUSTS AROUND 25 MPH WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS ONCE AGAIN THIS AFTERNOON AND EARLY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

RYAN
635 
WWUS83 KIND 211936
RFWIND

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
336 PM EDT THU OCT 21 2010

...RED FLAG WARNING IN EFFECT FOR THIS AFTERNOON AND EARLY EVENING...

.A COMBINATION OF CONTINUED DRY CONDITIONS...MINIMUM RELATIVE
HUMIDITIES OF 20-30%...AND GUSTY NORTHWEST WINDS OF 25 TO 30 MPH WILL
LEAD TO CRITICAL FIRE DANGER CONDITIONS ONCE AGAIN FOR THE REST OF THIS
AFTERNOON AND EARLY THIS EVENING.

INZ021-028>031-035>049-051>057-060>065-067>072-220000-
/O.CON.KIND.FW.W.0007.000000T0000Z-101022T0000Z/
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
336 PM EDT THU OCT 21 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING.

MINIMUM RELATIVE HUMIDITIES WILL REMAIN BELOW 30% INTO THE EARLY
EVENING...WITH NORTHWEST WINDS AT 15 TO MPH GUSTING TO 25 TO 30
MPH. THIS WILL MAINTAIN CRITICAL FIRE WEATHER CONDITIONS FOR THE
REST OF THE AFTERNOON AND EARLY EVENING. WINDS WILL QUICKLY
DIMINISH AND RELATIVE HUMIDITIES WILL RISE THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

RYAN
855 
WWUS83 KIND 220008
RFWIND

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
808 PM EDT THU OCT 21 2010

...RED FLAG WARNING HAS EXPIRED...

.THE RED FLAG WARNING IS NO LONGER IN EFFECT.

INZ021-028>031-035>049-051>057-060>065-067>072-220115-
/O.EXP.KIND.FW.W.0007.000000T0000Z-101022T0000Z/
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
808 PM EDT THU OCT 21 2010

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN INDIANA...21...28...29...30...31...35...36...37...38
...39...40...41...42...43...44...45...46...47...48
...49...51...52...53...54...55...56...57...60...61
...62...63...64...65...67...68...69...70...71...72

WINDS WILL CONTINUE TO QUICKLY DIMINISH THIS EVENING...LOWERING
THE FIRE THREAT.

$$

77/TDUD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this red flag warning went out at Oct 21, 1:15 AM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Oct 21, 1:15 AM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
115 AM EDT THU OCT 21 2010

.UPDATE...

THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...

TIGHT PRESSURE GRADIENT ACROSS THE AREA THROUGH THURSDAY EVENING
FROM PASSAGE OF A LOW PRESSURE SYSTEM THROUGH NORTHEAST CANADA WILL
KEEP GUSTY WINDS ACROSS THE AREA TOMORROW. LOW HUMIDITIES THURSDAY
AFTERNOON WILL KEEP FIRE DANGER HIGH. THURSDAY NIGHT HIGH
PRESSURE WILL BUILD INTO THE AREA BEFORE THE PATTERN BEGINS TO
CHANGE AND ALLOW FOR CHANCES OF PRECIPITATION FROM SATURDAY ON.

&&

.NEAR TERM /OVERNIGHT/...

MAIN FOCUS OF THE UPDATE THIS EVENING IS ON FIRE WEATHER.

CONDITIONS ARE IMPROVING AND BECOMING LESS SUPPORTIVE FOR FIRE
GROWTH THIS EVENING AS WINDS HAVE QUICKLY SLACKENED TO 10-15MPH
WITH SUNSET. RELATIVE HUMIDITIES ARE ALSO RECOVERING AS TEMPS
FALL...RUNNING GENERALLY IN THE 35-45% RANGE NOW AS OF 00Z. FOR
THESE REASONS...HAVE ALLOWED THE RED FLAG WARNING TO EXPIRE.

SKIES WILL STAY MAINLY CLEAR OVERNIGHT AS A WEAK COLD FRONT
SITUATED FROM CENTRAL LOWER MICHIGAN WEST INTO EASTERN IOWA DROPS
SOUTH ACROSS THE FORECAST AREA. MID LEVEL CLOUDS ASSOCIATED WITH
THE FRONT AND SHARP MID LEVEL SHORT WAVE WILL TRACK ACROSS THE
GREAT LAKES OVERNIGHT...BUT SHOULD LARGELY REMAIN NORTHEAST OF THE
FORECAST AREA. WINDS WILL SHIFT TO W/NW IN WAKE OF THE FRONTAL
PASSAGE. SAW NO REASON TO ADJUST TEMPS AS WINDS LIKELY WILL NOT
FULLY DECOUPLE. EXPECT LOWS IN THE LOWER AND MID 40S.

ZONE AND GRID UPDATES OUT.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...

FOCUS IS AGAIN ON WINDS AND DEW POINTS FOR THURSDAY AND HOW THESE
WILL AFFECT FIRE WEATHER. ALSO ON TEMPERATURES FOR THURSDAY NIGHT
AND FROST POTENTIAL.

FOUND A CONSENSUS OF RAW MODEL DATA SEEMED TO FIT THE AFTERNOON MIX
DOWN OF DEW POINTS THE BEST AND HAS VERIFIED FAIRLY WELL. THIS
YIELDS DEW POINTS IN THE MID TO UPPER 20S IN THE AFTERNOON AND
HUMIDITY AROUND/BELOW 25 PERCENT. FOR WINDS USED THE MOS CONSENSUS
AND SHOULD SEE 10 TO AROUND 15 KTS SUSTAINED WITH GUSTS ABOVE 20
FROM MOMENTUM TRANSFER. CRITERIA SHOULD BE THERE FOR RED FLAG AND
THUS WILL CONTINUE THE FIRE WEATHER WATCH FOR THURSDAY AFTERNOON.

FOR HIGH TEMPERATURES THURSDAY WENT WITH THE WARMER MAV NUMBERS IN
THE 60S AS SHOULD AGAIN SEE FULL SUNSHINE. THURSDAY NIGHT SHOULD SEE
MOSTLY CLEAR SKIES WITH LIGHT SUBSIDENCE WITH THE HIGH MOVING
OVERHEAD. THUS WINDS WILL ALSO DROP OFF QUICKLY AS THE HIGH ARRIVES
BEHIND THE FRONT AROUND 0 Z. TEMPERATURES WILL DROP RAPIDLY WITH THE
CLEAR SKIES AND LIGHT WINDS AND THUS KEPT THE PATCHY FROST GOING IN
THE EARLY MORNING FRIDAY.

AGAIN USED A CONSENSUS FOR FRIDAY HIGH TEMPERATURES WITH WARM
ADVECTION AND MOSTLY SUNNY SKIES. LOWS IN THE 40S FOR FRIDAY NIGHT
WITH 850 MB TEMPERATURES AROUND 10 - 12C.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...

GFS ENS LOOK LIKE SATURDAY IS NOW STILL IN MORE OF A RIDGING
PATTERN. WHILE NAM IS STILL SHOWING ARRIVAL OF PRECIPITATION THE
OPERATIONAL GFS IS PUSHING IT NORTH INITIALLY. HAVE DECREASED POPS
AND MOVED THEM WEST AS A RESULT. BY SAT NIGHT/SUNDAY THE 500 MB
PATTERN IS FLATTER AND THUS MORE CONDUCIVE TO PRECIPITATION. GOING
CHANCE POPS OK AND BEST FORCING RIGHT NOW LOOKS LIKE SUNDAY
AFTERNOON INTO THE EVENING AND WENT UP TO 50 PERCENT THEN. CHANCES
THEN CONTINUE THROUGH THE PERIOD. PUT THUNDER IN WHEN INSTABILITY IS
AT LEAST MARGINAL AND TOOK IT OUT WHEN MU CAPES WERE NIL.

&&

.AVIATION.../DISCUSSION FOR THE 21/06Z TAFS/...

VFR CONDITIONS WILL PREVAIL THROUGH THE ENTIRE TAF PERIOD...BUT THE
MAIN CONCERN WILL CONTINUE TO BE STRONG NORTHWEST WINDS WITH
SUSTAINED SPEEDS OF 10 TO 15KTS AND GUSTS TO 27KTS AT KIND TOMORROW
AFTERNOON.  THERE IS ALSO CONCERN OF LLWS OVER THE FIRST FEW HOURS
WITH 2000FT WINDS AROUND 40KTS AND SFC WINDS BETWEEN 5 TO 10KTS.
WIND THREAT WILL DIMINISH BY TOMORROW AFTERNOON AS UPPER LEVEL
TROUGH PUSHES OUT OF THE GREAT LAKES REGION.

&&

.IND WATCHES/WARNINGS/ADVISORIES...

FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR INZ021-028>031-035>049-051>057-060>065-067>072.

&&

SYNOPSIS...CP/RYAN
NEAR TERM...RYAN
SHORT TERM...CP
LONG TERM....CP
AVIATION...TDUD/NIELD
Hazardous weather outlook, Oct 20, 8:06 PM EDT, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
806 PM EDT WED OCT 20 2010

INZ021-028>031-035>049-051>057-060>065-067>072-211000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
806 PM EDT WED OCT 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DRY CONDITIONS AND GUSTY NORTHWEST WINDS THURSDAY AFTERNOON WILL
ONCE AGAIN LEAD TO ENHANCED FIRE DANGER FOR CENTRAL INDIANA. WIND
GUSTS OF 25 TO 30 MPH AND RELATIVE HUMIDITIES OF 20 TO 30 PERCENT
ARE EXPECTED AGAIN FOR THURSDAY AFTERNOON.

FROST WILL ONCE AGAIN BE A POSSIBILITY EARLY FRIDAY MORNING AS
TEMPERATURES FALL INTO THE LOWER AND MID 30S ACROSS MUCH OF
CENTRAL INDIANA.

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY THROUGH TUESDAY. THESE
STORMS ARE NOT ANTICIPATED TO BE SEVERE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT FIRE RELATED INCIDENTS ON THURSDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

RYAN

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 3:14 PM EDTFrost AdvisoryINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more18 hr

Nearby

Red Flag Warnings in Indiana, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.